Adverse Drug Reactions and Medication Errors: A Quantitative Insight in Aden, Yemen

    Published on:January 2019
    Journal of Young Pharmacists, 2019; 11(1):82-87
    Original Article | doi:10.5530/jyp.2019.11.17
    Authors:

    Mohammed Alshakka1, Gamila Mohammed Abdo Saeed2, Heyam Ali3, Sunil Kumar Prajapati4,*, Mohamed Izham Ibrahim5

    1Faculty of Pharmacy, Aden University, Aden, YEMEN.

    2Department of Clinical Pharmacology, Faculty of Pharmacy, Aden University, Aden, YEMEN.

    3Department of Pharmaceutics, Dubai Faculty of Pharmacy, Dubai, UAE.

    4Unit of Clinical Pharmacy and Pharmacy Practice, Faculty of Pharmacy, AIMST University, Kedah, MALAYSIA.

    5Department of Clinical Pharmacy and Practice, College of Pharmacy, Qatar University, Doha, QATAR.

    Abstract:

    Objectives: The study aimed to detect and assess common prescribing and dispensing Medication Errors (MEs); frequency of Adverse Drug Reactions (ADRs); the drugs causing frequent ADRs; and the typical types of ADRs. Methods: A cross sectional study was applied at three hospitals in Aden city. ADRs were verified through Micromedex, Martindale and British National Formulary. All patients admitted in different wards with informed consent were included in the study. Critical patients and children under five years of age were excluded. Data for MEs were evaluated to determine the types, frequency and other responsible factors. ADRs reporting form consisted of information relating to a patient with an Adverse Event (AE) suspected to be induced by a medicine, also information about the patient, AE, suspected medicines or other medicine use including self-medication, severity of the AE and name, address and telephone number of the reporter. Results: The MEs are estimated in 265 prescriptions, while a total of 225 ADRs were reported. The most common of prescribing error was inappropriate use of decimal point (n=252, 95.1%). The most common of dispensing error was inaccurate directions for the use of medication (n=253, 95.5%). AEs most commonly happened with oral medications (n=166, 73.7%), highly related to gastrointestinal system (n=72, 32%) and most commonly caused skin rash and allergic reactions (n=32, 14.2%). Antihypertensive (71.0%) and ceftriaxone (8.8%) accounted for the majority of the ADRs. Conclusion: Many of the MEs were preventable with pharmacist’s intervention. Pharmacovigilance activities and policy need to be strengthened to protect public from harmful effects of medicines.

    Key words: Adverse drug event, Drug-related problem, Pharmacovigilance, Resource poor setting, Pharmacy intervention.

    Article Download

     

    Navigation